MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0208
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the introducer sheath was kinked near its distal tip.This damage likely contributed to the reported resistance experienced during advancement.If the introducer sheath is forcefully mishandled at an extreme angle during use, damage such as this may occur.Forceful advancement against this resistance likely contributed to the offset coil winds along the length of the embolization coil.During functional testing, the smart coil was advanced through its introducer sheath with resistance due to the kink in the introducer sheath.There was no resistance felt at the friction lock during advancement.Further evaluation of the device revealed that the pet lock was separated.This damage was likely incidental to the complaint.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a carotid cavernous fistula (ccf) using a penumbra smart coil.During the procedure, the physician experienced resistance while attempting to advance a smart coil within its introducer sheath.Subsequently, the smart coil would not advance at all within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using twenty-five non-penumbra coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12686582
Report Number3005168196-2021-02367
Device Sequence Number3856300
Product Code HCG
UDI-Device Identifier00814548015996
UDI-Public00814548015996
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/22/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2025
Device Model Number400SMTHXSFT0208
Device Catalogue Number400SMTHXSFT0208
Device Lot NumberF102549
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/05/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2021
Initial Report FDA Received Date10/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005